adjustment

I guess this week’s going to be more of a story than anything else, because there’s a lot going on in my head right now.

After a 48-hour EEG last week, I went to the doctor on Thursday morning and met with my famous, brilliant doctor. We determined that the medicine hasn’t been working. The first one I went on, Keppra, made me severely depressed, and the second one, Lamictal, just flat out didn’t work. Taken alone, it wasn’t protection enough to keep me from having a seizure in January.

In my mind, I was in the denial. I somehow thought this appointment was going to be a tiny adjustment. Maybe a little bit more of the Keppra and less lamictal? Maybe we would try more of a balance this time? But my lamictal levels were still out of range, and I knew, on some level something was going to have to change.

I sat down with him and told him everything – from the dizziness, to the exhaustion, you name it. The side effects I had been feeling were never ending, and I had no way of stopping them.

After some consideration, he came up with a conclusion: a different medication called depakote. He had always mentioned to me that after trying four medications, it would be time to consider brain surgery. That is very far off for me, but hearing that scared me out of my mind. I have been desperately hoping that one of these works. So, when he looked me in the eyes and told me he really thought this would be it, I decided on the spot that I would take it. Undoubtedly. He told me that once I transitioned, I would only have to be on one medication. No mixing, no complications, no confusion. Just one.

I agreed with total enthusiasm, until he stopped for a minute and said, “The only catch is that a side effect is weight gain.” And there it was. The thing that would ruin the medication. There’s always one thing – medications that should work if it weren’t for the side effects that I can’t handle. He told me that if I continued my (normal) diet, I would gain 20 pounds because of the interaction of depakote with carbohydrates.

He told me that, in order to maintain a healthy weight, I would have to drastically cut carbs and recommended the modified Atkins diet. When he asked if that would be okay, I said, of course. I was way too quick to accept something that I wasn’t even sure I could do. It was the look of confidence that he gave me that made me accept without question.

As he walked out of the room, I realized what that meant. I’m Italian. The basis of my diet is carbs. The more I thought about it, the more impossible it seemed. Not only can’t I eat bread or pasta, but any type of sugar. That includes some fruits, too. Even some of the healthy foods that would seem like a no brainer. I tried to grab a banana at the store today and had to put it back when I remember that it has somehow become unhealthy for my body.

I’ve heard for years that no carb and low-carb diets are a huge asset – and that people are always feeling more energized when their body starts using fat for energy instead of carbs. I am only hoping that that is the case with me, as I head home to make myself what is probably going to be a very odd mix of random foods that I’m allowed to eat. Hopefully, once I get the hang of it, I’ll become a better cook, too.

It’s day 3 and I’m overwhelmed, frustrated, and not ready for another big change in my life. Maybe it sounds dramatic – and there are definitely worse things. But I have been so aware of my disorder and have had to change so many things already, that this just seems like another one that I have to deal with. Carbs are always going to be all around me, and there’s going to be a million menus that I can’t order from.

But if this medication works, it’s all I’ve been waiting for. And right now, I’ll take anything that takes away the worries, as much as physically possible.

There’s going to be things you have to give up because your life changes. That’s not necessarily a bad thing. There’s a benefit to all change, even if you can’t see it right now. It’s a thousand percent true.

2 thoughts on “adjustment

Add yours

  1. Hi Bryana – You have every right to be upset. Yes, it can always be worse, but as you said – It’s another adjustment and diet is a big one. Keep staying strong, I will keep you in my prayers and sending hugs. xo

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Create a website or blog at WordPress.com

Up ↑